Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Prescribed clonazepam for neck spasms. Took and felt too tired. Had withdrawal symptoms. How to taper it slowly?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I was prescribed .5 mg (.25 morning and night) clonazepam for muscle spasms in my neck. I took this dosage for 3 weeks and felt too tired all the time. I decided to stop taking them with very little tapering. For the next 2 weeks I felt horrible. Had many of the withdrawal symptoms listed on the websites I looked at. 2 days ago I phoned my brother-in-law who is a physician and advised me to start taking the clonazepam - .25 at bedtime for 7 days, then .25 at bedtime on Mon., Wed., and Friday, and then the 3rd week take as I feel needed. Does this sound like a workable taper? I am so afraid of feeling so awful again. Please advise.
Posted Mon, 5 Aug 2013 in General Health
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Hi, thanks for writing to XXXXXXX

CLONAZEPAM is a benzodiazepine used to treat panic or seizure disorders. The common side effects are sedation, dizziness, weakness, headache,sleep disturbance etc.

If the drug is discontinued abruptly after long term usage, it may lead to muscle cramping, tremors and seizures. Also, it has Habit forming nature and so has to be used with caution.

So, I feel it is rationale to taper the drug dosages as given in your description inorder to lessen the chances of having withdrawal symptoms or any other untoward effects.

Consult your treating physician to discuss more about these issues.

Hope I have addressed your issues. Happy to help for any more clarifications.

Above answer was peer-reviewed by
Follow-up: Prescribed clonazepam for neck spasms. Took and felt too tired. Had withdrawal symptoms. How to taper it slowly? 44 hours later
I contacted my physician about the about message I sent you regarding the tapering of Clonazepam. He suggested to take the .25 mg dose at bedtime and follow with .125 mg for 7 days instead of the .25 mg on Mon., Wed., and Fri. Do you feel that this approach is better? Do you have any experience with anyone withdrawing from Clonazepam. I am just shocked that the symptoms I experienced could be felt after being on it for such a short time and such a small dose. What can I expect?
Answered by Dr. K. Naga Ravi Prasad 3 hours later
Hi, thanks for getting back.

This is just to let you know that there is no clear cut consensus on the dose tapering pattern of Clonazepam.

But I think 7 days between each dose reduction sounds logical. Also taking a lower dose regularly than going with higher doses on alternate days makes sense inorder to minimize the chances of withdrawal.

I have never used Clonazepam in my clinical practice and so clueless.

You never know how an individual is going to react to a particular medication as every persons genetic makeup is different.

Good day.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor